Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 2, NWS Omaha, NE

April 5, 1999Nemaha County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 5, 1999, 2:46 PM CDT for Nemaha County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 2:46 PM CDT (19:46 UTC)
Expired
Apr 5, 1999, 3:35 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Nemaha County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:20 PM CDTThunderstorm Wind 65Peru, NETrees uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 051946 RRA
TOROMA
NEC127-052035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NEMAHA COUNTY IN SOUTHEASTERN NEBRASKA

* UNTIL 335 PM CDT

* AT 238 PM CDT... RICHARDSON COUNTY SHERIFF REPORTED BRIEF TORNADO
TOUCHDOWN 8 MILES WEST OF FALLS CITY MOVING NORTH AT 35 MPH.


* THE TORNADO IS EXPECTED TO BE NEAR...
  HOWE                         AROUND 300 PM CDT
  NEMAHA                       AROUND 300 PM CDT
  BROWNVILLE                   AROUND 305 PM CDT
  AUBURN                       AROUND 305 PM CDT

PERSONS IN THE WARNED AREA SHOULD TAKE SHELTER IN A BASEMENT IF
AVAILABLE.  OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS.

ZAPOTOCNY


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 5, 10:52 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 5, 10:52 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1052 AM CDT MON APR 5 1999

UPDATED FCST TO REFLECT NEW PROGS PUTTING TRACK OF SFC AND UPPER LOW
FURTHERN N ACROSS SERN NE TO NEAR OMA BY 00Z.  ADJUSTED WINDS AND
TEMPS...BUT MAIN CONCERN IS ENHANCED THREAT OF SVR WX ALONG AND S OF
THE TRACK OF THE LOW...ESPECIALLY MINI SUPERCELLS.  WILL UPDATE
SEVERE WEATHER OUTLOOK ACCORDINGLY...AND PUT POSSIBLE SEVERE TSTMS
INTO THE BODY OF THE FCST FOR THE ZONE GROUPS FROM OMA SWD.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Apr 5, 11:13 AM CDT, 3 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK
Special weather statement, Apr 5, 11:13 AM CDT, 3 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:42 PM CDTSevere Thunderstorm WarningOAXGage, Saline63 min
Apr 5, 1:49 PM CDTSevere Thunderstorm WarningOAXJefferson36 min
Apr 5, 2:17 PM CDTSevere Thunderstorm WarningOAXRichardson48 min
Apr 5, 2:21 PM CDTTornado WarningOAXRichardson34 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.